Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Des Moines, IA

June 25, 2018Hancock County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 25, 2018, 12:24 AM CDT for Hancock County, Iowa. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 12:24 AM CDT (05:24 UTC)
Expired
Jun 25, 2018, 7:41 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Hancock County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:15 AM CDTHEAVY RAIN 1.75Garner, IATOTAL RAINFALL FROM SUNDAY NIGHT STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WGUS53 KDMX 250524
FFWDMX
IAC081-251315-
/O.NEW.KDMX.FF.W.0016.180625T0524Z-180625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1224 AM CDT MON JUN 25 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Hancock County in north central Iowa...

* Until 815 AM CDT Monday.

* At 1220 AM CDT, local law enforcement reported flash flooding 
  across the warned area. Doppler radar indicated that 2 to 5 inches 
  of rain have fallen since last evening. Flash flooding is already 
  occurring. This warning is an extension in time and area of the 
  previous warning issued earlier last evening.  It now includes 
  most of Hancock County. 

* Some locations that will experience flooding include...
  Garner, Britt, Eagle Lake, Kanawha, Klemme, Corwith, Duncan,
  Hutchins and Eagle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4317 9380 4316 9380 4315 9350 4294 9350
      4294 9378 4291 9378 4291 9397 4318 9397

$$

REV
2 follow-up statements
575 
WGUS73 KDMX 250932
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
432 AM CDT MON JUN 25 2018

IAC081-251315-
/O.CON.KDMX.FF.W.0016.000000T0000Z-180625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IA-
432 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
HANCOCK COUNTY...

At 431 AM CDT, flooding continues across the county. If you plan on 
traveling early this Monday morning, use extreme caution and avoid 
flooded areas. Roads across the counties have been affected by last 
night's heavy rainfall and conditions will be slow to improve this 
morning. 

Some locations that will experience flooding include...
Garner, Britt, Eagle Lake, Kanawha, Klemme, Corwith, Duncan, Hutchins
and Eagle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4317 9380 4316 9380 4315 9350 4294 9350
      4294 9378 4291 9378 4291 9397 4318 9397

$$

REV
945 
WGUS73 KDMX 251241
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
741 AM CDT MON JUN 25 2018

IAC081-251251-
/O.CAN.KDMX.FF.W.0016.000000T0000Z-180625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IA-
741 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING FOR HANCOCK COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4317 9380 4316 9380 4315 9350 4294 9350
      4294 9378 4291 9378 4291 9397 4318 9397

$$

Johnson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 11:42 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 24, 11:42 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CDT Sun Jun 24 2018

.DISCUSSION.../Tonight through Sunday/
Issued at 359 PM CDT Sun Jun 24 2018

GOES-East clean infrared channel shows mesoscale convective system
moving through northern Oklahoma early this afternoon. A gravity
wave emanating from this MCS helped invigorate convection over
north central Iowa early this morning that percolated down to the
Des Moines metro and dissipated over the eastern part of the
forecast area early this afternoon. Recently, agitated cumulus and
now isolated to scattered storms have developed from between
Carroll and Dension down toward Osceola and Centerville along
surface convergence boundary. These storms are in an airmass
characterized by upwards of 2500 J/kg of uncapped MLCAPE with
good low level, but poor mid-level lapse rates. Shear is also
absent which will lower the potential for larger hail. However,
may have some funnel clouds this afternoon with impressive 0-3km
MLCAPE up to 175 J/kg, enhanced stretching potential and non-
supercell tornado parameter also maximized along this boundary.
This convection will generally lift to the north-northeast into
this evening into central Iowa, though will likely dissipate as it
moves farther east. This is due to better Q-vector convergence
and lift back to the west over eastern Nebraska and western Iowa
that will help to focus additional storms this evening. 850-300mb
flow is weak and generally under 15 knots tonight as it switches
from west to south. Precipitable water (PW) values are not nearly
as high as they could be with the MCS passing well south of the
state and delaying the moisture transport. Still, PWs are between
1.5 to 1.75 per NAM/GFS soundings. With warm cloud depths of 3500
meters and slow storm motions, locally heavy rain will be
possible. 12z HREF localized probability matched mean shows a few
areas of 3 inches in parts of northwest Iowa by 12z Monday. CAMs
along with other global models point to somewhere in northwest
Iowa being an area for possible heavier rainfall. A few of the
neighboring offices and our office discussed the need for a Flash
Flood Watch tonight. Flash flood guidance showed around 1.3 to 1.8
for 1 hour and 1.6 to near 2 inches for 3 hours. CREST and SAC-
SMA soil moisture generally have 20% saturation across northern
Iowa, indicating some capacity to hold rain so have not issued a
watch at this time.

For Monday, there is a great deal of uncertainty still surrounding
the evolution of the possible severe weather. What is known is
that the deeper wave/upper low will move toward the area during
the day with a surface reflection nearing the state by 00z
Tuesday. A warm front will lift into the state as well oriented
west-northwest to east-southeast from the low. Of uncertainty is
where is the surface low pressure and the warm front, both of
which may aid in enhancing low level helicity and with the former
also potentially enhancing deeper layer shear. GFS and GEFS are
the farthest south with the operational farthest west. NAM and CMC
place it over southeastern South Dakota while the ECMWF has the
low over northwest Iowa. There is also concern of any residual
boundaries along with lingering cloud cover that may limit severe
potential. If some clearing allows for better instability, the
MLCAPE of 1500 J/kg currently shown in the models may be
underdone. Deep layer shear would be sufficient for organized
storms and perhaps supercells with low level helicity also
supportive of rotating storms meaning all modes (damaging wind
gusts, large hail, and isolated tornadoes along with locally heavy
rainfall) possible in the afternoon to early evening.

The upper low will move overhead Tuesday with best associated lift
moving over southern to southeast Iowa. This will be the focus for
any strong to severe storms with deep layer shear not being as
impressive, but still supportive for organized storms compared to
Monday. The instability looks to be slightly better as well. As
the upper low moves into the western Great Lakes States Tuesday
night into Wednesday, will have a day of dry weather as the flow
aloft becomes more zonal. Toward the end of the week, a ridge of
high pressure builds over the southeastern US causing the flow
over our area to become from the southwest late this week into the
start of the weekend. The heat will build over us as 850mb
temperature climb into the low to perhaps middle 20s and it will
also be breezy, especially Friday into Saturday. This will equate
to highs in the low to middle 90s late this week. As was the case
during our last heat event just about a week ago, our forecast
highs were too high and dewpoints too low compared to observed.
While this worked out for the heat indicies, it will be something
to consider adjusting these variables in the coming days, but did
not tinker with day 5/6 hourly temperatures and dewpoints at this
point. The next appreciable chance for any rain and storms will be
as a front approaches the area late this week and this weekend.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1142 PM CDT Sun Jun 24 2018

Isolated/scattered showers and thunderstorms will persist
overnight but gradually diminish. A few storms will affect MCW in
the next couple hours, otherwise coverage will be spotty and
confidence is low thus elsewhere only VCSH or nothing is carried
in the 06Z TAFs. Outside thunderstorms VFR conditions are
expected. On Monday afternoon/evening additional, potentially more
widespread thunderstorms are expected and VCTS is included at all
terminals. Expect details of timing and impacts to be refined in
later TAF issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Ansorge
AVIATION...Lee
Hazardous weather outlook, Jun 24, 3:37 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Sun Jun 24 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-252045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Strong to severe thunderstorms are possible through this evening
across central Iowa. Damaging winds and large hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Strong to severe storms are possible Monday afternoon and evening
and again Tuesday afternoon and evening, especially in central to
southern Iowa. Large hail, damaging winds, and heavy rainfall
being the primary threats. Isolated tornadoes are possible Monday
afternoon and evening.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region late in the week
with heat indices approaching 95 to 105 F over the central to
southern half of the region both Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa. Spotter activation will likely be needed Monday
afternoon and evening. Spotter activation may be needed Tuesday
over portions of central to southern Iowa.

Kotenberg

In the hours before

Local storm report, Jun 24, 8:46 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     FLASH FLOOD      ALGONA                  43.07N 94.23W
06/24/2018                   KOSSUTH            IA   EMERGENCY MNGR

            WATER OVER ROADWAYS IN TOWN, HWY 18 CLOSED
            AT 169 IN ALGONA, HWY 169 CLOSED SOUTH OF
            TOWN.

&&
Local storm report, Jun 24, 9:33 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     FOREST CITY             43.26N 93.64W
06/24/2018                   WINNEBAGO          IA   TRAINED SPOTTER

            BRANCHES DOWN AROUND TOWN, RANGING UP TO 6
            INCHES IN DIAMETER - DELAYED REPORT,
            ESTIMATED VIA RADAR.

&&
Local storm report, Jun 24, 10:05 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       LU VERNE                42.91N 94.09W
06/24/2018  M3.65 INCH       KOSSUTH            IA   BROADCAST MEDIA

&&
Local storm report, Jun 24, 10:24 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HEAVY RAIN       1 E ALGONA              43.07N 94.21W
06/24/2018  E3.00 INCH       KOSSUTH            IA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Jun 24, 11:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HEAVY RAIN       1 E ALGONA              43.07N 94.21W
06/24/2018  E3.00 INCH       KOSSUTH            IA   PUBLIC

            VIA SOCIAL MEDIA.

1004 PM     HEAVY RAIN       LU VERNE                42.91N 94.09W
06/24/2018  M3.65 INCH       KOSSUTH            IA   BROADCAST MEDIA

0844 PM     FLASH FLOOD      ALGONA                  43.07N 94.23W
06/24/2018                   KOSSUTH            IA   EMERGENCY MNGR

            WATER OVER ROADWAYS IN TOWN, HWY 18 CLOSED
            AT 169 IN ALGONA, HWY 169 CLOSED SOUTH OF
            TOWN.

0630 PM     FLASH FLOOD      FOREST CITY             43.26N 93.64W
06/24/2018                   WINNEBAGO          IA   EMERGENCY MNGR

            2-3 FT OF WATER OVER HWY 9 AND HWY 69 IN
            FOREST CITY - CLOSING ROADS.

0615 PM     TSTM WND DMG     FOREST CITY             43.26N 93.64W
06/24/2018                   WINNEBAGO          IA   TRAINED SPOTTER

            BRANCHES DOWN AROUND TOWN, RANGING UP TO 6
            INCHES IN DIAMETER - DELAYED REPORT,
            ESTIMATED VIA RADAR.

0612 PM     TSTM WND GST     4 NE CRYSTAL LAKE       43.27N 93.75W
06/24/2018  M55 MPH          WINNEBAGO          IA   PUBLIC

0325 PM     HAIL             5 SSW BAYARD            41.79N 94.61W
06/24/2018  E1.00 INCH       GUTHRIE            IA   EMERGENCY MNGR

0255 PM     TSTM WND DMG     EARLHAM                 41.49N 94.13W
06/24/2018                   MADISON            IA   LAW ENFORCEMENT

            2FT TREES DOWN ON POWER LINES IN SW EARLHAM,
            POLE LEANING OVER ON SW 3RD ST, SOUTH OF ELM
            STREET -- DELAYED REPORT, TIME ESTIMATED VIA
            RADAR.

0245 PM     TSTM WND DMG     EARLHAM                 41.49N 94.12W
06/24/2018                   MADISON            IA   FIRE DEPT/RESCUE

            REPORT OF TREES DOWN AND POWER OUTAGES. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jun 24, 11:34 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HEAVY RAIN       2 W FOREST CITY         43.26N 93.68W
06/24/2018  E4.00 INCH       WINNEBAGO          IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:46 PM CDTFlash Flood WarningDMXKossuth4 hr
Jun 24, 9:43 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster37 hr
Jun 24, 9:46 PM CDTFlash Flood WarningDMXHancock, Wright6 hr
Jun 25, 12:47 AM CDTAreal Flood WarningDMXKossuth9 hr
Jun 25, 1:08 PM CDTFlash Flood WatchDMXCalhoun, Carroll, Cerro Gordo, Crawford, Emmet, Greene and 10 more14 hr
Jun 25, 4:56 PM CDTTornado Warning Tornado observedDMXRinggold34 min
Jun 25, 5:19 PM CDTTornado Warning Tornado observedDMXRinggold26 min
Jun 25, 5:21 PM CDTTornado WarningDMXRinggold, Union24 min
Jun 25, 5:26 PM CDTTornado WarningDMXRinggold34 min
Jun 25, 5:58 PM CDTTornado WarningDMXDecatur, Ringgold32 min
Jun 25, 6:47 PM CDTTornado WarningDMXMadison28 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.